Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 89, NWS Las Vegas, NV

August 24, 2023Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 24, 2023, 3:38 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2023, 3:38 PM PDT (22:38 UTC)
Expired
Aug 24, 2023, 6:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 97 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WGUS55 KVEF 242238
FFWVEF
NVC003-250145-
/O.NEW.KVEF.FF.W.0089.230824T2238Z-230825T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
338 PM PDT Thu Aug 24 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern Clark County in southern Nevada...

* Until 645 PM PDT.

* At 338 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain northeast of Mt. Charleston. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Clark County

This includes the following roads...
Highway 95 in Clark County between mile marker 99 and mile marker 
108.
	Lee Canyon Road between mile marker 7 and mile marker 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3638 11563 3653 11548 3649 11541 3640 11535
      3633 11556

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SM
2 follow-up statements
055 
WGUS75 KVEF 242341
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
441 PM PDT Thu Aug 24 2023

NVC003-250145-
/O.CON.KVEF.FF.W.0089.000000T0000Z-230825T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
441 PM PDT Thu Aug 24 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT THIS 
EVENING FOR NORTHWESTERN CLARK COUNTY...

At 441 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain northeast of Mt. Charleston. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Clark County

This includes the following roads...
Highway 95 in Clark County between mile marker 99 and mile marker 
108.
	Lee Canyon Road between mile marker 7 and mile marker 17.

Although storms may have moved away from the warning area, the risk 
of flooding due to runoff remains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3638 11563 3653 11548 3649 11541 3640 11535
      3633 11556

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SM
959 
WGUS75 KVEF 250138
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
638 PM PDT Thu Aug 24 2023

NVC003-250148-
/O.EXP.KVEF.FF.W.0089.000000T0000Z-230825T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
638 PM PDT Thu Aug 24 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PDT THIS EVENING FOR 
NORTHWESTERN CLARK COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3638 11563 3653 11548 3649 11541 3640 11535
      3633 11556

$$

SM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:07 PM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 24, 12:07 PM PDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1207 PM PDT Thu Aug 24 2023

.SYNOPSIS...Shower and thunderstorm chances will decrease after this
evening as slightly more stable air moves in. Friday, thunderstorm
chances should be limited to northern and eastern Mohave County.
Temperatures will increase through the weekend and early next week
as dry conditions persist.
&&

.SHORT TERM...through Friday night. As of midday, deeper cumulus
clouds were already popping over higher terrain east of a line from
Tonopah to the Spring Mountains to Laughlin. Precipitable water of
one to 1.5 inches was present in this area, fueling a heavy rain
threat with any storms. A few storms could develop farther west over
Death Valley, where precipitable water was near an inch, and
orographic forcing over the Sierra Nevada could overcome the lower
PW there. Downdraft CAPE was maximized in an axis through Lincoln,
Nye, Clark, southeast Inyo, and western and central San Bernardino
counties, supporting strong to marginally severe outflow winds with
the stronger storms. The main focus for today will be storms over
Mount Charleston and Death Valley, where cleanup is underway of
significant damage from heavy rain associated with the remnants of
Pacific Hurricane Hilary. Today, the remnants of Atlantic Tropical
Storm Harold (which helped push the current moisture into our area)
are rolling north through the Four Corners region. As this system
moves away to the northeast Friday, conditions will become slightly
less favorable for thunderstorms in our area as mid level heights
rise, which is good news for the ongoing cleanup efforts. Sticky
surface dewpoints of 50-60F in the lower elevations will continue
however, and temperatures will rise a few degrees from today.

.LONG TERM...Saturday through next Wednesday.

High pressure is centered over the Desert Southwest through the
beginning of next week, which will keep monsoon moisture confined to
areas south of our forecast region, and result in sunny skies
through the weekend. Monsoon moisture is forecast to creep back into
Mohave County on Wednesday, which will increase precipitation
chances in the area. Winds through Tuesday are forecast to be light,
with breezy afternoon winds picking up Wednesday. Temperatures will
increase through the weekend and start of next week, remaining above-
normal through the rest of the forecast period.
&&

.AVIATION...For Harry Reid...Winds will mainly be light and
diurnal outside of the influence of thunderstorm wind gusts. The
highest chance of thunderstorm winds exists between 21 and 03Z, with
wind gusts up to 25 kts from the direction of the storms. Winds will
drop to below 8 kts after sunset, remaining light overnight, when a
normal light and diurnal pattern resumes.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds will be mainly light and diurnal, with the
exception of terminals influences by local thunderstorms. Terminals
most likely to have thunderstorm influence include KVGT, KHND, KEED,
and KIFP. Greatest probability of thunderstorm winds will be between
21 and 03Z. KBIH will experience gusty south-southeast winds between
20Z and sunset between 15 and 20 kts. KDAG will breeze from the
southeast through the day before becoming southwesterly before
sunset. Winds areawide will remain light overnight, becoming diurnal.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Salmen/Varian
AVIATION...Berc

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:11 PM PDTAreal Flood AdvisoryVEFClark2 hr
Aug 23, 8:50 PM PDTAreal Flood AdvisoryVEFClark115 min
Aug 24, 1:30 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 24, 3:14 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 24, 4:23 PM PDTAreal Flood AdvisoryVEFClark112 min

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.